Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Albuquerque, NM

June 30, 2008Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 30, 2008, 3:56 PM MDT for Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2008, 3:56 PM MDT (21:56 UTC)
Expired
Jun 30, 2008, 6:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 103 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:25 PM MDTFLASH FLOOD1 Nw Tesuque, NMRURAL ROAD WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 302200
FFWABQ
NMC049-010000-
/O.NEW.KABQ.FF.W.0007.080630T2156Z-080701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
356 PM MDT MON JUN 30 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 600 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORM JUST WEST OF CHUPADERO AND 
  TESUQUE...OR ABOUT 9 MILES NORTH OF SANTA FE...MOVING WEST AT 5 
  MPH. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR ARE LIKELY THROUGH 
  500 PM MDT. THIS NEW WARNING WILL EXTEND THE PREVIOUS WARNING TO 
  THE WEST TO INCLUDE HIGHWAYS 84 AND 285...TESUQUE PUEBLO AS WELL 
  AS CAMEL ROCK CASINO. SOME OF THE RUNOFF WILL MIGRATE TOWARD THE 
  SANTA FE RIVER...ALLOWING FOR HIGH WATER FLOWS IN ARROYOS IN THE 
  TOWN OF SANTA FE.

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND 
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. 

LAT...LON 3563 10606 3587 10615 3591 10587 3576 10579
      3570 10583
TIME...MOT...LOC 2156Z 091DEG 2KT 3580 10592

$$

DPORTER
2 follow-up statements
000 
WGUS75 KABQ 302254
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
454 PM MDT MON JUN 30 2008

NMC049-010000-
/O.CON.KABQ.FF.W.0007.000000T0000Z-080701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE-
454 PM MDT MON JUN 30 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHERN SANTA FE COUNTY...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR TESUQUE...OR
ALONG A LINE EXTENDING FROM SANTA FE TO 9 MILES NORTH OF SANTA FE. 
THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. THESE 
STORMS ARE ALSO CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  TESUQUE...
  TESUQUE PUEBLO...
  CHUPADERO...
  CAMEL ROCK...
  HIGHWAYS 84 AND 285...  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT CAMP ALONG STREAMS AND RIVERS. REMAIN ALERT WHEN HIKING IN
STEEP...NARROW CANYONS.

LAT...LON 3585 10584 3576 10579 3570 10583 3563 10606
      3584 10614 3590 10586
TIME...MOT...LOC 2251Z 091DEG 2KT 3572 10591 3580 10600

$$

DPORTER
000 
WGUS75 KABQ 302354
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 PM MDT MON JUN 30 2008

NMC049-010002-
/O.EXP.KABQ.FF.W.0007.000000T0000Z-080701T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE-
552 PM MDT MON JUN 30 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR NORTHERN SANTA
FE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

SANTA FE COUNTY EMERGENCY MANAGEMENT REPORTED THAT ONE ROAD
IN TESUQUE PUEBLO WAS WASHED OUT AND SEVERAL YARDS HAD BEEN
FLOODED.

LAT...LON 3585 10584 3576 10579 3570 10583 3563 10606
      3584 10614 3590 10586
TIME...MOT...LOC 2352Z 091DEG 2KT 3572 10595 3580 10604

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:02 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT MON JUN 30 2008

.DISCUSSION...
GETTING INTO MOISTURE RECYCLE MODE TONIGHT OR AT LATEST TUE AS
SIGNIFICANT ADDITIONAL LOW LEVEL MOISTURE ADVECTION IS PRETTY MUCH
DONE. STORMS THIS AFTN ARE SLOWER MOVING THAN WAS THE CASE
SUN...SOME EVEN BEING STATIONARY. CONSIDERING ISSUING FLASH FLOOD
WATCH FOR PORTIONS OF NW HALF OF FORECAST AREA FOR THIS EVENING.
BUT MOST OF THE NEARLY STATIONARY STORMS ARE EITHER WEAKENING
BEFORE DUMPING ANOUGH WATER TO GENERATE FLASH FLOODING OR
PROPAGATING AWAY FROM THE PARENT STORM. WILL STILL LEAVE THIS OPEN
FOR A LAST MINUTE ISSUANCE...BUT UNLIKELY DUE MAINLY TO
AFOREMENTIONED STORM TRENDS. AMONG THE BIG FACTORS IN T STORM
DEVELOPMENT FROM ABOUT THIS POINT FORWARD INTO MIDWEEK WILL BE ANY
COLD POOLS AND WEAK CIRCULATIONS/VORTICITY MAXIMA THAT DEVELOP ON
THE E/SE SIDE OF THE UPPER LEVEL HIGH WHICH LOOKS TO MORE OR LESS
ANCHOR ITSELF NEAR TO A LITTLE WEST OF THE FOUR CORNERS. OF COURSE
DIFFERENTIAL HEATING ON THE HIGHER TERRAIN AND ANY PRE EXISTING
BOUNDARIES FROM EARLIER CONVECTION WILL BE MAJOR FACTORS AS WELL.
IT STILL LOOKS LIKE THERE WILL BE A LITTLE DRYING OVER AND NEAR
THE NW PLATEAU BETWEEN TUE AND WED...BUT WILL NOT ELIMINATE POPS
ENTIRELY FOR THAT AREA. STILL LOOKING AT POTENTIAL FOR SOME LOW
LEVEL MOISTURE REPLENISHMENT BETWEEN THU AND FRI...BUT GFS AND NAM
MODELS ESPECIALLY NOT AS BULLISH ON THE WESTWARD AND SOUTHWARD
EXTENT OF THAT PUSH. 43

&&

.AVIATION...
WITH THE 500 MB RIDGE CENTERED NEAR THE UT AND AZ BORDER...SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS THIS
AFTERNOON SHOULD SLOWLY MOVE OR BUILD SOUTH...SOUTHWEST OR SOUTHEAST
INTO LOWER ELEVATIONS LATE THIS AFTN AND EARLY THIS EVENING.
THUNDERSTORM TOPS WILL MOSTLY REACH 35K TO 45K FT. AFTER
MIDNIGHT...A SHORTWAVE EMBEDED IN THE UPPER RIDGE IS EXPECTED TO
DROP SOUTHWARD INTO NORTHERN NM...WITH A SMALL CHANCE FOR LATE NIGHT
AND EARLY TUE MORNING SHOWERS AND THUNDERSTORMS FOR AIRPORTS RANGING
FROM RTN TO LVS...AXX...SKX...SAF...LAM...FMN AND GUP.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
FAVOR THE WESTERN TWO THIRDS OF NORTHERN AND CENTRAL NEW MEXICO
TUESDAY AND WEDNESDAY. WITH THE 500 MB RIDGE CENTERED NEAR THE UT
AND AZ BORDER...SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS IN
THE MOUNTAINS SHOULD SLOWLY MOVE OR BUILD SOUTH...SOUTHWEST OR
SOUTHEAST INTO LOWER ELEVATIONS EACH AFTERNOON AND EVENING...WITH A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS FAVORING NORTHERN AND
WESTERN AREAS DURING THE LATE NIGHT AND EARLY MORNING HOURS. MINIMUM
HUMIDITIES WILL BEGIN TO REACH CRITICAL THRESHOLDS IN THE NORTHWEST
TUESDAY AND EXPAND TOWARD ALBUQUERQUE BY WEDNESDAY....SO LATE DAY
THUNDERSTORMS BE CAPABLE OF PRODUCING LESS RAIN EACH DAY.

DURING THE LATTER HALF OF THE WORK WEEK...A COUPLE OF BACK DOOR COOL
FRONTS ARE EXPECTED.  THE FIRST WILL ARRIVE ON THE NE PLAINS
WEDNESDAY NIGHT AND MAY BE ABLE TO REACH THE NE HIGHLANDS BEFORE
STALLING. THE SECOND AND STRONGER FRONT IS EXPECTED THURSDAY
AFTERNOON AND EVENING WITH A DEFINITE UPTICK IN MOIST CONVECTION
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. A 20 TO 40 MPH EAST
WIND MAY ALSO DEVELOP BELOW CANYONS OPENING INTO THE RIO GRANDE
VALLEY THURSDAY NIGHT.

44

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  60  95  61  96 /  20  10  20  10
GALLUP..........................  53  88  52  91 /  20  20  20  10
GRANTS..........................  54  86  53  90 /  30  20  30  10
GLENWOOD........................  61  93  60  94 /  20  20  30  10
CHAMA...........................  46  81  45  83 /  40  30  20  20
LOS ALAMOS......................  52  84  53  88 /  30  20  30  30
RED RIVER.......................  42  74  41  77 /  30  30  20  30
TAOS............................  50  84  48  87 /  30  20  30  30
SANTA FE........................  54  84  54  89 /  30  20  30  30
SANTA FE AIRPORT................  55  86  56  90 /  30  20  30  30
ESPANOLA........................  56  89  56  93 /  30  20  30  30
ALBUQUERQUE HEIGHTS.............  64  89  66  93 /  20  20  20  20
ALBUQUERQUE VALLEY..............  61  90  63  94 /  20  20  20  20
ALBUQUERQUE FOOTHILLS...........  60  87  62  92 /  20  20  20  20
ALBUQUERQUE WEST MESA...........  62  91  64  95 /  20  20  20  20
SOCORRO.........................  61  91  63  93 /  20  20  20  20
SANDIA PARK/CEDAR CREST.........  51  81  55  86 /  20  20  20  20
MORIARTY/ESTANCIA...............  54  85  56  89 /  20  20  30  30
CARRIZOZO.......................  59  86  60  89 /  20  20  20  20
RUIDOSO.........................  53  80  53  81 /  20  20  20  20
RATON...........................  53  85  53  86 /  20  20  20  20
LAS VEGAS.......................  52  83  52  85 /  20  20  20  30
ROY.............................  58  83  59  87 /  10  10  20  10
CLAYTON.........................  61  91  63  91 /  10  10  10  10
SANTA ROSA......................  59  90  60  93 /  20  10  20  10
TUCUMCARI.......................  64  93  65  95 /   5  10  10  10
FORT SUMNER.....................  64  91  65  93 /  10  10  10  10
CLOVIS..........................  63  92  64  93 /   5   5  10  10
PORTALES........................  64  91  65  93 /   5   5  10  10
ROSWELL.........................  65  92  67  96 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/44
Hazardous weather outlook, Jun 30, 12:43 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1243 PM MDT MON JUN 30 2008

UPDATED TO ADD ISOLATED SEVERE STORM CHANCE FOR CATRON COUNTY.

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1243 PM MDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE FROM LATE AFTERNOON THROUGH THE EVENING ACROSS MAINLY
THE SOUTHWEST HALF OF CATRON COUNTY. THE STRONGEST OF THESE COULD
PRODUCE HAIL UP TO DIME OR PENNY SIZE AND WIND GUSTS BETWEEN 45 AND
60 MPH.

ELSEWHERE ACROSS WESTERN AND CENTRAL SECTIONS OF THE STATE ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FLOODING OF
ARROYOS...STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THE REST OF
THE WORK WEEK AND INTO THE WEEKEND. SOME OF THESE STORMS MAY BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...FLOODING OF ARROYOS AND
GUSTY WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ASKED TO SUBMIT ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:42 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jun 29, 7:17 PM MDTAreal Flood AdvisoryABQUnion118 min
Jun 29, 7:40 PM MDTAreal Flood AdvisoryABQValencia50 min
Jun 30, 1:13 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jun 30, 1:25 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr
Jun 30, 2:51 PM MDTFlash Flood WarningABQMora, San Miguel, Santa Fe114 min
Jun 30, 3:04 PM MDTAreal Flood AdvisoryABQColfax, Taos116 min
Jun 30, 5:23 PM MDTAreal Flood AdvisoryABQRio Arriba97 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.